CDC: Melatonin poisoning on the rise in children

WASHINGTON — A report released by the Centers for Disease Control and Prevention found that the number of children who have taken too much melatonin has increased exponentially over the last 10 years.

>> Read more trending news

The report found that over the last 10 years, a total of 260,435 incidents were reported to the American Association of Poison Control Centers’ National Poison Data System, an increase of 530%. Additionally, melatonin accounted for nearly 5% of all pediatric ingestions that were reported to poison control centers in 2021, up from 0.6% in 2012.

The lead author of the report, Dr. Karima Lelak, told The Associated Press that while parents may think of melatonin as the equivalent of a vitamin, “really it’s a medication that has the potential to cause harm and should be put away in the medicine cabinet.”

For more than 80% of the calls to poison control, children showed no symptoms, the AP reported. But in other cases, vomiting, altered breathing or other symptoms were reported. Over the 10 years the report covered, more than 4,000 children were hospitalized, with two deaths under age two reported, according to the AP.

Melatonin is a hormone naturally produced by the brain that helps with sleep, according to the National Center for Complementary and Integrative Health. Melatonin is regulated by the Food and Drug Administration as a dietary supplement. According to the CDC, sales of the supplement increased from $285 million in 2016 to $821 million in 2020.

“It speaks to the ubiquitousness of melatonin,” Dr. Judith Owens, co-director of the sleep center at Boston Children’s Hospital, told the Tampa Bay Times. “It’s trickled down to younger and younger children. What I find particularly alarming is that pediatricians are recommending this as a quick fix. It gives parents and then older kids the message that if you can’t sleep, you need to take a pill.”

Pediatric Melatonin Ingestions by National Content Desk on Scribd

While the NCCIH said that short-term use of melatonin supplements “appears safe for most people,” it warns that there have not been many studies on its effect in children. According to the NCCIH, “Because melatonin is a hormone, it’s possible that melatonin supplements could affect hormonal development, including puberty, menstrual cycles, and overproduction of the hormone prolactin, but we don’t know for sure.”

An editorial in the American Academy of Pediatrics in 2021 warned that while giving melatonin may feel like a quick fix, it will not address long-term sleep issues. The AAP recommends looking for clues as to why the child is having trouble sleeping, and speaking with the child’s doctor before giving them any new medication.

The CDC report found that one issue potentially contributing to hospitalization is variability in melatonin content across products, “with melatonin content varying by as much as 465% between lots of the same product.” Researchers found that most variations were found in chewable formulas, which is the type most often given to children.